Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 67, NWS Springfield, MO

July 6, 2010Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 6, 2010, 6:24 PM CDT for Ozark County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2010, 6:24 PM CDT (23:24 UTC)
Expired
Jul 7, 2010, 12:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Ozark County, MO

The radar

The Springfield radar (KSGF), 112 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WGUS53 KSGF 062324
FFWSGF
MOC153-070500-
/O.NEW.KSGF.FF.W.0067.100706T2324Z-100707T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 PM CDT TUE JUL 6 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OZARK COUNTY IN SOUTHWEST MISSOURI...

* UNTIL MIDNIGHT CDT.

* AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS CENTRAL  
  AND SOUTHERN OZARK COUNTY.  THESE STORMS WERE MOVING VERY          
  SLOW...AND PRODUCING HEAVY RAINFALL ALONG THE HIGHWAY 160 CORRIDOR 
  FROM GAINESVILLE TO TECUMSEH...AND AREAS TO THE NORTH.  RAINFALL
  AMOUNTS WILL RANGE FROM ONE TO THREE INCHES.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 181 AT BRYANT CREEK NORTHEAST OF SYCAMORE...
ROUTE T AT LICK CREEK 6 MILES SOUTH OF GAINESVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3649 9260 3681 9261 3680 9212 3649 9213

$$

CRAMER
2 follow-up statements
571 
WGUS73 KSGF 070253
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
953 PM CDT TUE JUL 6 2010

MOC153-070500-
/O.CON.KSGF.FF.W.0067.000000T0000Z-100707T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OZARK MO-
953 PM CDT TUE JUL 6 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
OZARK COUNTY...

AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATES THAT 
BETWEEN ONE AND THREE INCHES OF RAIN HAS FALLEN OVER THE WARNED AREA 
WITH AN ADDITIONAL ONE HALF INCH OF RAIN POSSIBLE THROUGH MIDNIGHT.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 181 AT BRYANT CREEK NORTHEAST OF SYCAMORE...
ROUTE T AT LICK CREEK 6 MILES SOUTH OF GAINESVILLE...HIGHWAY 95 AT 
BRYANT CREEK JUST EAST OF ROCKBRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3649 9260 3681 9261 3680 9212 3649 9213

$$

GAGAN
873 
WGUS73 KSGF 070452
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 PM CDT TUE JUL 6 2010

MOC153-070502-
/O.EXP.KSGF.FF.W.0067.000000T0000Z-100707T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OZARK MO-
1152 PM CDT TUE JUL 6 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT CDT FOR OZARK
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3649 9260 3681 9261 3680 9212 3649 9213

$$

BOXELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:32 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 6, 3:32 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CDT TUE JUL 6 2010

.DISCUSSION...
/ISSUED 316 PM CDT TUE JUL 6 2010/

MAIN FORECAST FOCUS IN THIS PACKAGE WILL CONTINUE TO DEAL WITH
PRECIPITATION CHANCES AND THE POTENTIAL FOR HEAVY RAINFALL
INTO THE END OF THE WEEK.

CURRENTLY...AN AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS
CONTINUES TO DEVELOP AND REMAIN OVER THE WESTERN PORTIONS OF THE
CWA THIS AFTERNOON. THIS ACTIVITY IS DEVELOPING ALONG A PER
FRONTAL TROUGH AND AHEAD OF A WEAK UPPER LEVEL DISTURBANCE ACROSS
EASTERN KANSAS. THIS ACTIVITY SPREADS TO THE SOUTHWEST INTO
NORTHEAST OKLAHOMA WHERE MORE THUNDERSTORM ACTIVITY HAS DEVELOPED
IN AN AREA OF INCREASED INSTABILITY. WITH RAINFALL PRETTY MUCH
SITTING OVER THE SAME AREA ALL DAY THE POTENTIAL FOR FLOODING WILL
REMAIN POSSIBLE ACROSS THE WESTERN CWA INTO THE OVERNIGHT HOURS. THIS
SHOWER ACTIVITY HAS REALLY LIMITED TEMPERATURES TODAY AS EARLY
AFTERNOON TEMPERATURES ARE GENERALLY IN THE 70S ACROSS THE WESTERN
CWA. THE EASTERN CWA EXPERIENCED MORE SUNSHINE WHICH ALLOWED
TEMPERATURES TO WARM INTO THE UPPER 80S TO THE LOWER 90S EARLY
THIS AFTERNOON.

AN OUTFLOW BOUNDARY HAS DEVELOPED FROM THE CONVECTION OUT WEST AND
IS PUSHING EAST ACROSS THE CWA EARLY THIS AFTERNOON. THIS OUTFLOW IS
WEAK BUT MAY BE ABLE TO GENERATE AN ISOLATED SHOWER OR TWO WEST OF
THE HIGHWAY 65 CORRIDOR THIS AFTERNOON. EAST OF THE HIGHWAY 65
CORRIDOR THE LOW LEVEL WIND SHEAR VECTORS WILL BE ORIENTED IN A
DESTRUCTIVE MATTER SO DO NOT EXPECTED MUCH ACTIVITY TO BE ABLE TO
DEVELOP ALONG THE BOUNDARY EAST OF THE HIGHWAY 65 CORRIDOR THIS
AFTERNOON. THERE WILL HOWEVER BE THE POSSIBILITY OF SOME DIURNAL
ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN CWA...AS
INSTABILITY HAS INCREASED HERE BUT IS STILL LIMITED WITH THE
HEATING OF THE DAY. EXPECT ANY OF THIS ACTIVITY THAT IS ABLE TO
DEVELOP TO DISSIPATE BY THE EARLY EVENING HOURS.

ALSO EXPECT A WEAKENING TREND IN THE CONVECTION ACROSS THE FAR
WESTERN CWA THIS AFTERNOON...WITH MUCH OF THIS ACTIVITY EXPECTED
TO DISSIPATE BY THE EARLY EVENING HOURS. THERE COULD BE SOME
ISOLATED SHOWERS AND THUNDERSTORMS TONIGHT...HOWEVER EXPECT MOST
LOCATIONS TO REMAIN DRY OVERNIGHT.

AN AREA OF UPPER LEVEL HIGH PRESSURE ACROSS THE EASTERN CONUS WILL
REMAIN IN PLACE INTO THE MIDDLE OF THE WEEK. THIS WILL KEEP A
SURFACE COLD FRONT WELL NORTH AND WEST OF THE AREA TONIGHT AN
TOMORROW. THERE IS A TROPICAL PLUME OF MOISTURE PUSHING OUT OF THE
GULF COAST THIS AFTERNOON AND WILL LIKELY CONTINUE TO RIDE THE
WESTERN EDGE OF THE UPPER LEVEL RIDGE TO THE NORTH INTO THE AREA
TOMORROW. WITH THE INCREASED MOISTURE AND LIFT...SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPMENT WILL BE POSSIBLE ACROSS THE
AREA INTO THE EVENING HOURS. DO NOT EXPECT A SHIELD OF WIDE SPREAD
RAINFALL...BUT DO EXPECT DECENT COVERAGE IN RAINFALL AS MULTIPLE
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED.

THURSDAY INTO FRIDAY...AN UPPER LEVEL TROUGH WILL PUSH ACROSS THE
NORTH PLAINS AND WILL FLATTEN THE RIDGE AND SEND THE COLD FRONT
INTO THE AREA. EXPECT THE POTENTIAL FOR WIDESPREAD SHOWERS AND
THUNDERSTORMS THURSDAY INTO FRIDAY AS THE FRONT SLOWLY PUSHES
THROUGH THE AREA. THERE WILL BE THE POTENTIAL FOR HEAVY RAINFALL
AND FLOODING DURING THIS TIME FRAME AS THIS FRONT INTERACTS WITH A
VERY MOIST ATMOSPHERE. THIS WILL ALLOW FOR MULTIPLE ROUNDS OF
RAINFALL TO MOVE OVER THE AREA. THE SEVERE POTENTIAL WILL BE
LIMITED DUE TO LIMITED INSTABILITY.

SHOULD SEE SOMEWHAT OF A BREAK FROM THE WET WEATHER THIS WEEKEND
AS DRIER AIR SPREADS INTO THE AREA. THE UPPER LEVEL PATTERN WILL
CHANGE THIS WEEKEND INTO NEXT WEEK AS WE WILL GO FROM A SOUTHWEST
FLOW TO A WEST TO NORTHWEST PATTERN. ADDITIONAL RAINFALL CHANCES
WILL RETURN EARLY NEXT WEEK AS UPPER LEVEL DISTURBANCES MOVE
THROUGH THE NORTHWEST FLOW INTO THE AREA.

WISE

&&

.AVIATION...

FOR THE 1800Z TAFS...EXPECT VFR CONDITIONS TO DOMINATE LOCAL
AIRFIELDS THROUGH FORECAST PERIOD WITH MVFR POSSIBLE BRIEFLY IN
LOCALLY HEAVIER RAIN IN THUNDERSTORMS. A WEAK AND STALLING COLD
FRONT EXTENDING SOUTHWESTWARD FROM THE WESTERN GREAT LAKES SOUTHWEST
INTO EASTERN KANSAS AND WESTERN MISSOURI WILL CONTINUE TO WEAKEN
AND DISSIPATE. STRONG HIGH PRESSURE OVER THE EASTERN THIRD OF THE
COUNTRY WILL CONTINUE TO PUMP WARM AND MOIST AIR INTO OUR REGION
FROM THE GULF OF MEXICO...DOMINATING THE WEATHER THROUGHOUT THE
TAF PERIOD. A SOMEWHAT MORE ORGANIZED AREA OF CONVECTION OVER
LOUISIANA ASSOCIATED WITH A WEAK UPPER LEVEL DISTURBANCE WILL
MOVE NORTHWARD TONIGHT...GIVING THE MISSOURI OZARKS AND EXTREME
SOUTHEASTERN KANSAS ANOTHER SHOT AT RAIN SHOWERS AND TSTM ACTIVITY
TOMORROW.

COLUCCI/KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 6, 1:04 PM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
104 PM CDT TUE JUL 6 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
104 PM CDT TUE JUL 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  ELEVATED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXTREME HEAT RISK FOR HEAT INDICES IN THE MIDDLE TO
  UPPER 90S.

DISCUSSION...

  RAIN SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO PUSH
  ACROSS PORTIONS OF SOUTHEAST KANSAS AND EXTREME WESTERN MISSOURI
  EARLY THIS AFTERNOON. THESE AREAS HAVE EXPERIENCED SEVERAL HOURS
 OF MODERATE TO HEAVY RAINFALL AND THIS WILL CONTINUE THROUGH THE
AFTERNOON. AS A RESULT THERE IS AN ELEVATED FLOODING RISK FOR
AREAS GENERALLY ALONG AND WEST OF THE HIGHWAY 71 CORRIDOR.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REST OF THE
OUTLOOK AREA THIS AFTERNOON.

  AFTERNOON HEAT INDICES IN THE MIDDLE TO UPPER 90S ARE
  EXPECTED ACROSS SOUTH CENTRAL MISSOURI THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE OUTLOOK AREA
  FOR MUCH OF THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS
  WILL BE FROM WEDNESDAY THROUGH FRIDAY AS A FRONT SLOWLY
  CROSSES THE REGION. LOCALLY HEAVY RAINFALL WILL BE
  POSSIBLE...WITH A LIMITED RISK FOR FLOODING.

  AFTERNOON HEAT INDICES IN THE MIDDLE AND UPPER 90S CAN BE
  EXPECTED THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Local storm report, Jul 6, 6:04 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 PM CDT TUE JUL 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     FLASH FLOOD      1 SE REDFIELD           37.83N 94.87W
07/06/2010                   BOURBON            KS   EMERGENCY MNGR

            130TH ROAD BETWEEN KANSAS ROAD AND LIMESTONE ROAD IS
            COVERED WITH WATER. ABOUT 90 TO 120 FEET OF THE ROAD IS
            COVERED AT THIS TIME.

0444 PM     FLASH FLOOD      UNIONTOWN               37.85N 94.97W
07/06/2010                   BOURBON            KS   AMATEUR RADIO

            LOW WATER CROSSINGS ARE BECOMING COVERED AREA WIDE WITH
            WATER RISING. FIELDS NEAR THE MARMATON RIVER NEAR
            UNIONTOWN ARE NOW COVERED.

&&

GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 10:57 AM CDTRiver Flood WarningSGFVernon3 days
Jul 6, 5:28 PM CDTSevere Thunderstorm WarningSGFDouglas28 min

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.